To the Editor:
Reshef et al.1 describe neurologic events during induction of anesthesia to explain the relevant central reflexes. They describe that when giving a hypnotic drug as an IV bolus during a period of 5 to 10 s, the patient becoming unresponsive, atonic, and apneic follows rapidly. They attribute the apnea to anesthetic acting at “[γ-aminobutyric acid–mediated] synapses in the ventral and dorsal respiratory groups of the pons and medulla,” and support this by citing a detailed and comprehensive review that discusses the central rhythm generators for respiration.2 However, this review expressly excludes consideration of factors such as afferent modulation (such as chemosensors). In the conditions described by Reshef et al.,1 afferent modulatory factors, such as carbon dioxide and consciousness, are very relevant.
Several observations counter the possibility that an induction dose of anesthetic causes respiratory depression and thus apnea: the most obvious is that after a short time without intervention, respiration often resumes, albeit with a different pattern. Indeed, one can induce anesthesia without apnea at all if the agent is given slowly, even though consciousness is lost.3
I suggest that loss of consciousness mediated by suppression of the arousal centers, which is also considered by Reshef et al.,1 to be a more likely cause of apnea in these circumstances. In conscious subjects, respiration is generally sustained not by chemosensor stimulation, but by consciousness itself. For example, Lumb and Nunn noted that end-tidal carbon dioxide values in a study of normal awake subjects were just less than the value predicted to sustain ventilation.4 After a bolus of the IV agent, loss of consciousness often causes apnea, because there is, for a short time, no alternative stimulus to provide respiratory drive. In hypocapnic patients, apnea at anesthetic induction is much more frequent.5 Anesthesia can be induced without apnea, using a variety of agents, if care is taken to avoid hypocapnia. Indeed, if anesthesia is induced slowly (during a time period of ≈60 s), then interesting and important features of the loss of neural activity become evident.6 The transition to the anesthetized state is shown by an altered pattern of breathing, from “self-conscious” breathing to a rhythmic, more rapid, and uniform breathing pattern typical of volatile agent anesthesia.7 Indeed, this change occurs before other signs of anesthetic action are noted, such as loss of volitional activity, muscle tone, and the lash reflex.
After bolus administration, actions of IV agents involve kinetic and dynamic elements, and these often cannot be easily distinguished. Progressive changes in central reflexes, such as those described by Reshef et al.,1 may be better observed using infusions or inhaled agents, where kinetic effects may be controlled.
These considerations have an important practical application. When inducing anesthesia by inhalation, when apnea causes problems, asking a patient to hold a maximal inspiration is a good way to prevent hypocapnia8 and sustain breathing. Hypocapnia can also be avoided by allowing partial rebreathing, which is useful if the patient cannot follow instructions adequately.9
The author declares no competing interests.